Hail, Hettinger
- When
- May 28, 2:33 PM MST to 2:36 PM MST
- Where
- Hettinger County, 1.18 mi NW of New England
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.540, -102.870
Scattered thunderstorms developed in the late afternoon and early evening ahead of a weak upper level low pressure system that moved into the area from southeast Montana. A few storms became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed in the late afternoon and early evening ahead of a weak upper level low pressure system that moved into the area from southeast Montana. A few storms became severe with large hail. The largest hail reported was golf-ball size, and fell over Dunn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 11:50 AM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 150 PM CDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 150 PM CDT Mon May 28 2018 Latest water vapor/regional radar imagery continues to show a mid level circulation in far southeast Montana, with the parent Upper Low seen circulating over central Utah this afternoon. A spoke or line of showers and scattered thunderstorms generally along and just north of Interstate 94 continues to migrate north. Visible satellite imagery shows clearing behind this line across the far south into northern South Dakota. It is in this sector, per SPC mesoanalysis, where the greatest instability resides. This will be the source region for renewed shower/thunderstorm activity this afternoon and evening. This area exhibits 2000 J/Kg of Most Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly Calibrated Severe Thunderstorm shows a low percentage area for severe thunderstorms (numerically between 3 and 5 coinciding with the Marginal Risk per SPC; essentially right along and south of Interstate 94. This seems reasonable and will target/highlight this area for isolated severe thunderstorms, as has been already mentioned in previous forecast discussions. For Tuesday, low predictability during the morning on where/when showers and thunderstorms will develop as the 700mb upper low continues to reside in eastern Montana. With a deep southerly flow aloft Tuesday afternoon, and with the aforementioned parent low shifting from central Utah into northwest South Dakota, expect a chance to likely showers and some thunderstorms to initiate Tuesday afternoon. Severe weather will remain isolated at this time, favoring the far east central. .LONG TERM...(Tuesday night through Monday) Issued at 150 PM CDT Mon May 28 2018 With the aforementioned parent low slowly translating east into eastern North Dakota Wednesday afternoon, expect a redevelopment of showers at any time. Thunderstorms should be confined to the daytime with the greatest instability, but an isolated thunderstorm at night cannot be ruled out. Showers will wane from west to east Wednesday as the upper low departs. A brief break in the precipitation threat Wednesday night through most of Thursday as a transitory ridge slides through. Thereafter, progressive flow sets up resulting in periods of showers and thunderstorms, then brief drying. Southwest flow initiates ahead of our next shortwave which will induce shower/thunderstorms Thursday night through Friday night. Timing issues for each shortwave over the weekend may lead to lower predictability, but as of now, it looks dry Saturday and Sunday, with the next round of showers/thunderstorms Sunday night and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 150 PM CDT Mon May 28 2018 This taf period will be dominated by an upper level low, resulting in scattered showers and thunderstorms. Beyond 00z Tuesday, the predictability on where and when these will initiate remain low, and therefore either a vcsh or vcts was used at the terminals. Expect vfr cigs/vsbys through the period, except brief periods of mvfr conditions where heavier showers and/or thunderstorms occur. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous Weather Outlook National Weather Service Bismarck ND 225 PM CDT Mon May 28 2018 NDZ018>023-025-031>037-040>048-050-051-291930- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are forecast mainly along and south of Interstate 94. There is a threat for an isolated severe thunderstorm capable of producing hail up to one inch in diameter and winds between 40 and 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017-291930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms, however severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
Special Weather Statement
National Weather Service Bismarck ND
259 PM MDT MON MAY 28 2018
NDZ040-041-282145-
Hettinger-Slope-
259 PM MDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
EASTERN SLOPE COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, a strong thunderstorm was located 10 miles south of
New England, or 20 miles east of Amidon, moving north at 15 mph.
Brief heavy rain and cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
Penny to nickel size hail is possible with this storm.
Locations impacted include...
New England and rural areas of far eastern Slope and far western
Hettinger counties.
LAT...LON 4662 10314 4663 10297 4663 10276 4632 10277
4630 10303
TIME...MOT...LOC 2057Z 174DEG 15KT 4639 10292
HEINERTThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754287, 754288, 754289, 754290, 754291.